Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
184 Doctors are Online

Is it possible to get a kidney stone from continuous IV drip of sodium chloride?

User rating for this question
Very Good
Answered by

Practicing since : 2001
Answered : 118 Questions
Hi and thank you
Is it possible to get a new kidney stone from 2 continuous days of a sodium chloride I'VE drip in hospital. I am prone to them and noticed I have one directly after I'VE infusion for a straight 48 hours in hospital. I have a uroligist but with sponges kidneys am afraid I now need a good nephrologist on the case. Thanks XXXXXXX
Posted Wed, 26 Sep 2012 in Kidney Conditions
Answered by Dr. Avinash Ignatius 1 hour later

Even if you are prone to getting stones, a continuous saline infusion will not lead to stones. On the other hand, continuous hydration would help keeping the urine dilute and actually may help flush out small stones.
However since you have a tendency to form stone, you need further evaluation.
This should include Urinary Calcium, Urinary phosphorous, and urinary uric acid and Serum bicarbonate, urea and creatinine levels.
This would help plan long term management to prevent recurrence of stones.
Above answer was peer-reviewed by
Follow-up: Is it possible to get a kidney stone from continuous IV drip of sodium chloride? 14 hours later
Thank you so much. My stones are all calcium oxalate. I looked at a diet to avoid some things but I noticed it looked insanely restrictive like most plants, vegetables and fruits so can't that. Do you think there's a pill or something I can take. I just started menopause and my gynecologist recommended calcium and vitamin D but I am terrified of taking calcium. I've never broken a bone, have no cavities and think my calcium levels are helping to make stones. I need a urologist but thanks for your response
Answered by Dr. Avinash Ignatius 4 hours later

Oxalate is present in many foods but only some actually increase urinary oxalate, It is urinary oxalate that contributes to stone formation. Food like spinach ,nuts ,wheat XXXXXXX rhubarb increase urinary oxalate and are better avoided.

Not only Calcium and vitamin D but also Vitamin C can contribute to stone formation. Normally calcium supplements are to be taken away from meals. If your dietary calcium contains about 800 to 1000mg of calcium per day you may not need Calcium supplements.

However if your dietary calcium is less and you need to take Calcium supplements take them with meals. ( Supplements should not exceed 100mg of Calcium per day). Most of this calcium will bind to oxalate in food and not be absorbed, but passed in stools, helping reduce oxalate in urine.

For the same reason calcium containing foods are not to be restricted in persons with oxalate stone, as reducing calcium in the diet actually leads to increased oxalate absorption and increased oxalate in the urine leads to stone formation.

On an average there is 1 kilogram of calcium in the human body, hence minor changes in the diet usually do not significantly influence the calcium in the urine.

Potassium Citrate tablets/syp are used for treatment and for prevention of stones, but you will need to be evaluate with tests above before starting those.

I hope this answers your doubts

Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Medical Topics

The user accepted the expert's answer

Ask a Nephrologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor